A TikTok user has alerted many people to the fact that your bones, under certain rare circumstances, can turn black. TikTokker archiebeshort told the story to his followers of how he discovered he had "black bone disease" on a trip to the dentist.
"My bones are black. Like, the bones in my body are black," the TikTokker started. "And it's because I have something called 'minocycline' black bone disease."
During high school, Archie was given minocycline (a type of tetracycline antibiotic) to treat his acne. Thinking nothing of it (let's face it, when you take medication you don't really speculate about your bone color) for years, he didn't appear to have any side effects. However, when Archie's wisdom teeth came through, he immediately noticed the problem.
"My wisdom tooth came in and it was black and I was like 'oh my god my teeth are rotting'," he said in the TikTok video. "And it turns out that my jaw's black, and probably the rest of my skull and most of my bones [are too] according to my doctor."
As the rest of Archie's teeth came in before he had begun using the acne medication, his other teeth remain white.
As odd as it may be to discover that your bones have turned black, there are worse ways to find out. One 52-year-old woman, as described in a case report published in the Journal of Orthopaedic Surgery and Research, had been taking minocycline to treat acne for about 32 years when she received surgery for knee pain. It was during this surgery that her surgeons discovered her bones had been colored black, due to what they genuinely term "black bone disease".
Though the surgery continued and was successful, they warn other doctors that they should be aware of the condition and the potential effects of minocycline, as opposed to other more worrying causes of bone discoloration.
"Minocycline black bone disease is a rare finding that can cause concern when unexpectedly encountered," the team wrote in their case study. "Currently, no reports exist of poor outcomes in the presence of this disease; however, surgeons should exclude alternative causes of bone discolouration when the history is unclear."
Once begun, the process of discolouration is rapid and permanent, but black bone disease (when caused by minocycline) is fairly benign and not associated with necrosis, or death of tissue. Though it's not fully understood, there are possible mechanisms for the discoloration.
"Black pigmentation of bone by minocycline is thought to occur through ferric iron being bound to the oxidized drug in developing bone," a team looking at five cases of the rare disease wrote in Clinics in Orthopedic Surgery. "And via the accumulation of insoluble quinine from degradation of the aromatic ring of the drug in mature bone."
Due to the exposure of the teeth in comparison to, say, your fibula, the disease is more often discovered in the dental office.
“Over the years I saw a few adult patients that had permanent intrinsic staining in their teeth as a result of receiving the antibiotic tetracycline while they were children in the 50’s and 60’s," dentist Ollie Jupes told IFLScience.
“Fortunately, medics [in the UK] stopped prescribing tetracyclines for youngsters under eight, back in the late 1970’s, when it was discovered that the antibiotic was responsible for sometimes deep, often striped, staining in the crowns of developing teeth.”
“In the severe cases that I saw, simple tooth whitening procedures were not effective because the stain was so embedded in the tooth enamel, and so patients had porcelain or composite veneers placed to disguise the staining. The effects on the confidence of some patients was often quite profound.”
“Fortunately, I never had a patient ask me “While you’re at it, can you do anything about the colour of my humerus?”